Hail, Walker
- When
- August 21, 5:50 PM CST
- Where
- Walker County, 3.64 mi E of Hawthorne
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.540, -95.360
A severe thunderstorm produced penny size hail east of New Waverly.
Early evening severe thunderstorms developed along a weak northwest to southeast oriented stationary boundary and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Early evening severe thunderstorms developed along a weak northwest to southeast oriented stationary boundary and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 21, 4:04 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CDT FRI AUG 21 2009
.DISCUSSION...
UPDATED HEAT ADVISORY EXTENDING SOUTHERN HALF OF CWFA THROUGH
SATURDAY 8 PM. OTHERWISE...REST OF ZFPHGX PACKAGE ON TRACK.
37/33
&&
.PREV DISCUSSION... /ISSUED 348 PM CDT FRI AUG 21 2009/
.DISCUSSION...
CLUSTERS OF STORMS FORMING ALONG A NW-TO-SE BOUNDARY DRAPED
ACROSS THE EASTERN CWA...EXTENDING DOWN INTO FAR SOUTHEASTERN
TEXAS. EASTERN HARRIS COUNTY CONVECTION ALSO FLARING UP ALONG THE
BAY BREEZE GOING INTO THE 3 PM HOUR. RADAR TRENDING IS FOCUSING ON
REGIONS EAST OF INTERSTATE 45...OR POINTS SOUTH AND EAST (AND
INCLUDING) HOUSTON METRO FOR LATE PM THUNDER AND BOUTS OF HEAVY
RAIN. THERE IS STILL A PROBABILITY THAT A FEW LATE DAY STORMS WILL
REACH SEVERE LIMITS. HEAT INDICES ARE CURRENTLY IN THE 100F-106F
RANGE...THUS HEAT ADVISORY WILL BE ONGOING UNTIL SUNSET. ENOUGH
AVAILABLE MOISTURE AND HEAT ALONG COASTAL COUNTIES TOMORROW TO
WARRANT A RE-ISSUANCE TO THE HEAT ADVISORY.
THE WEEKEND WEATHER PATTERN IS SHAPING UP TO BE...WELL...HOT AND
HUMID. ALBEIT NOT QUITE AS HUMID AS THESE PAST FEW DAYS PER THE
NUMBERS...IT WILL STILL FEEL LIKE LATE AUGUST AROUND HERE. THE
ACTUAL COOL FRONT WILL WASH OUT OVER COAST LATE SATURDAY WITH
LITTLE FANFARE...VERY LIGHT BREEZES TO REMAIN VARIABLE AND
MOISTURE VALUES STAYING UP ENOUGH UNDER AREA-WIDE MID-TO-UPPER 90
AFTERNOON HEAT FOR AREA TO ACHIEVE LOW 100 HEAT INDICES BY 3 PM.
PER THE WESTERN TEXAS-CENTERED RIDGE/EAST COAST TROFFINESS A NW-
TO-SE WEAK SHEAR ZONE...OR A GENERAL WEAKNESS IN WIND FIELD...WILL
BE WAFING AROUND ACROSS THE CWA THROUGH SUNDAY NIGHT. EFFICIENT
INSOLATION (PER LESSENED EARLY DAY CLOUD COVER) SHOULD ALLOW A FEW
SHOWERS TO POP UP ALONG THIS WEAK BOUNDARY...ATMOSPHERE SHOULD
STILL BE MOIST AND UNSTABLE ENOUGH FOR THESE MID-DAY SHORT- LIVED
RAINERS.
NEXT WEEKS PATTERN IS SHAPING UP TO BE MORE CLOUDY...AND POSSIBLY
A BIT MORE WET. ENSEMBLE IS COMING IN BETTER LINE WITH EVOLVING A
BROAD COASTAL LOW/INVERTED TROF OVER REGION THAT...IF WE FALL ON
THE EASTERN CONVERGENT SIDE...SPELLS CLOSER-TO-CLIMO TEMPERATURES
AND HIGHER RAIN CHANCES. NORTHEASTERLY AIR INTRUSION IN THE FIRST
PART OF THE WEEK WILL LOWER EASTERN FA DEW POINTS INTO THE 60S...OVERALL
MOISTURE VALUES WILL STAY UP ENOUGH TO KEEP THE MENTION OF RETURNING
HEAT ADVISORIES AND RAIN ALIVE AND WELL THIS LAST WEEK OF AUGUST.
31
.PREV DISCUSSION... /ISSUED 348 PM CDT FRI AUG 21 2009/
MARINE...
A WEAK ONSHORE FLOW WILL PERSIST ACROSS THE COASTAL WATERS AS A
DIFFUSE COLD FRONT ENTERS THE REGION. OUTFLOW BOUNDARIES AND OTHER
MESO-SCALE FEATURES WILL INFLUENCE WIND SPEED AND DIRECTION. A LIGHT
ONSHORE FLOW SHOULD DEVELOP AGAIN EARLY NEXT WEEK BUT SEAS SHOULD
REMAIN AROUND 3 FEET OR LESS. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 100 76 99 74 / 30 20 10 0 10
HOUSTON (IAH) 78 99 77 97 75 / 40 20 10 20 20
GALVESTON (GLS) 81 92 81 92 82 / 60 20 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
WALLER...WHARTON.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BRAZOS...BURLESON...GRIMES...MADISON...MONTGOMERY...
SAN JACINTO...WALKER...WASHINGTON.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 641 AM CDT FRI AUG 21 2009 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221145- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 641 AM CDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HOT WEATHER ON TAP TODAY WITH HEAT INDEX READINGS OF 104 TO 111 BLANKETING THE AREA THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR NEARLY ALL OF SOUTHEAST TEXAS. THUNDERSTORMS WILL DEVELOP IN THIS VERY UNSTABLE ATMOSPHERE THIS AFTERNOON AND MOVE SLOWLY SOUTH. SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS FROM MICROBURSTS DURING THE LATE AFTERNOON HOURS. STORMS MAY DEVELOP ALONG THE SEABREEZE AS WELL AND EVENTUALLY COLLIDE WITH OUTFLOW AND STORMS MOVING DOWN FROM THE NORTH. WHERE THESE BOUNDARIES COLLIDE HEAVY RAINFALL WILL BE POSSIBLE WITH ISOLATED TOTALS OF 2 TO 3 INCHES. THE SEVERE AND HEAVY RAIN THREAT SHOULD BE MAINLY NORTH OF BRENHAM TO HOUSTON TO LIBERTY LINE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
The Houston radar (KHGX), 122 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
5 hail, 2 funnel cloud. Local standard time, as filed.
A severe thunderstorm produced penny size hail east of New Waverly.
A severe thunderstorm produced quarter size hail east of New Waverly.
A severe thunderstorm produced nickel size hail near the intersection of Gessner Road and Interstate 10.
A severe thunderstorm produced nickel size hail near the airport in Conroe.
A severe thunderstorm produced golfball size hail near the intersection of Creighton Road and FM 1314.
A funnel cloud was sighted near the intersection of Creighton Road and FM 1314.
A funnel cloud was sighted around South Frazier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184892, 184890, 184891, 184887, 184888, 184889, 184886.